Missouri, 2004

Damaging Wind in Missouri, June 21, 2004

June 21, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 21, 2:00 AM CST, 3 hours earlier.

Area forecast discussion, Jun 21, 2:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT MON JUN 21 2004

.DISCUSSION...

MCS OVER KS CONTINUES TO CHUG EASTWARD AT 35KT AND SIMPLE DISTANCE
SPEED TOOL HAS IT MOVING ACROSS OUR CWA BETWEEN 09-15Z THIS MORNING.
GIVEN THE NORTH SOUTH ORIENTATION OF THE CONVECTION AND QUICK
MOVEMENT CONCERN FOR HEAVY RAINFALL IS DIMINISHING. ACCORDING TO RUC
POINT FORECAST SOUNDINGS THUNDERSTORMS ARE WORKING WITH ABOUT 1000
J/KG OF CAPE...WITH THE STORMS PROGGED TO MOVE INTO AN INCREASING
LESS UNSTABLE ENVIRONMENT AS THEY CONTINUE EASTWARD INTO OUR CWA.
DECREASING INSTABILITY SHOULD LIMIT THE SEVERE THREAT WILL LIKELY
ALSO DECREASE THE THREAT OF HEAVY RAINFALL SOME AS THE STORMS SHOULD
EXPERIENCE AN OVERALL DECREASE IN INTENSITY.

CONCERN WILL THEN SHIFT TO POTENTIAL FOR RE-DEVELOPMENT THIS
AFTERNOON ALONG THE COLD FRONT. OVERALL THREAT LOOKS NOT THAT HIGH
AS MORNING CONVECTION SHOULD LEAVE THE ATMOSPHERE FAIRLY WORKED
OVER. OUTFLOW FROM MORNING CONVECTION WILL LIKELY STALL OUT OVER AR
AND OK WHICH WILL PROBABLY PREVENT DEEPER MOISTURE FROM RETURNING IN
ADVANCE OF THE APPROACHING SYNOPTIC FRONT. HAVING SAID THAT...GFS
AND ETA BOTH SHOW A PLUME OF STEEPER MID LEVEL LAPSE RATES ADVECTING
EASTWARD INTO WESTERN MISSOURI THIS AFTERNOON...SO IF DEEPER
MOISTURE DOES INDEED WORK ITS WAY INTO THE AREA THEN THE SEVERE
THREAT WOULD BE THERE GIVEN THE STRONG DEEP LAYER SHEAR. ENOUGH
UNCERTAINTIES EXIST AT THIS TIME TO KEEP CHANCE POPS GOING THIS
AFTERNOON AND TO MENTION SOME THREAT OF SEVERE THIS AFTERNOON.

FRONTAL BOUNDARY WILL LIKELY STALL OUT OVER OKLAHOMA/NORTHERN
ARKANSAS TONIGHT AS A STRONG SHORT WAVE CURRENTLY OVER SOUTHERN
IDAHO DROPS SOUTHEASTWARD INTO THE SOUTHERN PLAINS. STRONG LOW LEVEL
JET WILL DEVELOP IN ADVANCE OF THIS SHORTWAVE AND WILL FOCUS
MOISTURE CONVERGENCE ALONG AND JUST TO THE NORTH OF THIS FRONTAL
BOUNDARY. LAST DAY OR SO THE MODELS HAVE BEEN TRENDING FURTHER NORTH
AND WITH A WELL DEFINED SHORTWAVE (ON WATER VAPOR AND IN THE 0Z
UPPER AIR DATA) THE MODELS SHOULD BE ABLE TO HANDLE IT BETTER THAN
THE CONVECTIVELY INDUCED VORTS THAT THE MODELS TRY TO DEVELOP. HAVE
INCREASED POPS A BIT MORE OVER SOUTHERN MISSOURI TONIGHT TAPERING
OFF TO LOW END CHANCE OVER CENTRAL MISSOURI. APPEARS AS THOUGH THE
BEST CHANCE FOR CELL TRAINING AND LOCALLY HEAVY RAINFALL WILL BE
ACROSS OKLAHOMA...HOWEVER WITH THE DEEPER MOISTURE AND FRONTAL
BOUNDARY NOT THAT FAR AWAY SEEMED PRUDENT TO LEAVE MENTION OF
LOCALLY HEAVY RAINFALL IN THE GRIDS FOR TONIGHT SOUTH OF HIGHWAY 60.

LARGE MCS WILL PROBABLY FORM OVER OKLAHOMA TONIGHT AND TRACK
EASTWARD ACROSS ARKANSAS AND FAR SOUTHERN MISSOURI TUESDAY MORNING.
INSTABILITY WILL BE FAIRLY LIMITED IN OUR CWA...SO PRECIPITATION
WILL PROBABLY BE MORE OF THE HYBRID STRATIFORM/CONVECTIVEY NATURE
WITH ONLY SCATTERED CLOUD TO GROUND LIGHTNING STRIKES. INCREASED
POPS INTO THE LIKELY CATEGORY TUESDAY AS WELL ACROSS SOUTHERN WITH
MORE MODERATE TO HEAVY RAINFALL POSSIBLE.

STRONG SUBSIDENCE AND DRY AIR ADVECTION WILL ALLOW SKIES TO QUICKLY
CLEAR OUT TUESDAY NIGHT WITH MUCH DRIER AIR FILTERING INTO THE AREA.
CLEAR (OR CLEARING) SKIES AND LIGHT WINDS SHOULD BE A PRIME SET UP
FOR STRONG RADIATIONAL COOLING SO HAVE SHAVED A FEW DEGREES OFF
GOING LOWS. IN ADDITION...WET GROUND WOULD MAKE FOR A PRETTY GOOD
SET UP FOR SOME RADIATIONAL GROUND FOG SO INTRODUCED SOME PATCHY FOG
WITH MVFR VISIBILITIES INTO THE GRIDS.

WEDNESDAY LOOKS LIKE AN ABSOLUTELY SPECTACULAR SUMMER DAY WITH
NEARLY FULL SUNSHINE...LIGHT WINDS...AND LOW RELATIVE HUMIDITIES.
UNUSUALLY STRONG HUDSONS BAY LOW WILL CONTINUE TO RETROGRADE AND
BUILD SOUTHWARD A BIT THIS WEEK...WHICH SHOULD HELP ESTABLISH A
MODERATELY STRONG NORTHWEST FLOW IN OUR REGION. STRONG DISTURBANCE
IS FORECAST TO RIDE THE NORTHWEST FLOW SOUTHEASTWARD INTO THE GREAT
LAKES THURSDAY WHICH SHOULD HELP GIVE THE SURFACE COLD FRONT A NUDGE
SOUTHWARD INTO MISSOURI. BEST CHANCE OF CONVECTION THURSDAY
AFTERNOON SHOULD BE OVER NORTHERN PORTIONS OF THE CWA...SO KEPT
HIGHEST POPS GOING THERE AND TRAILED OFF TO LOW END CHANCE ALONG THE
ARKANSAS BORDER.

NO CHANGES MADE TO THE REMAINDER OF THE EXTENDED FORECAST.

IZZI

&&

.AVIATION...

ANOTHER KANSAS STORM COMPLEX IS MOVING TOWARD THE OZARKS EARLY THIS
MORNING. LATEST SATELLITE TRENDS SHOW SLIGHTLY COOLING CLOUD TOPS
WHICH SHOULD MAINTAIN CURRENT INTENSITIES AS IT MOVES TOWARD THE JLN
AIRPORT BY 5 AM AND INTO THE SGF AIRPORT BY 630 TO 7 AM. WILL
MAINTAIN MVRF CEILINGS VERIFIED BY UPSTREAM OBSERVATIONS. PILOTS
SHOULD BE AWARE THAT THERE WILL BE NEARLY CONSTANT LIGHTNING AS THE
STORMS PASS OVERHEAD.

EXPECT AIRMASS OVER THE REGION TO BE PRETTY WORKED OVER THIS MORNING
LIMITING CHANCES FOR AFTERNOON CONVECTION.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 21, 2:21 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT MON JUN 21 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
321 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW MAY PRODUCE:
    HAIL UP TO THE SIZE OF NICKELS...
    AND DAMAGING WINDS TO 60 MPH.

  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA BETWEEN 4 AM AND
  10 AM THIS MORNING. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS
  POSSIBLE OVER FAR WESTERN PORTIONS OF THE OUTLOOK AREA WITH THIS
  FIRST LINE OF THUNDERSTORMS.

  ADDITIONAL THUNDERSTORMS COULD DEVELOP OVER MAINLY NORTHERN AND
  WESTERN PORTIONS OF THE OUTLOOK AREA AFTER 3 PM...WITH ANY
  THUNDERSTORMS THAT DO DEVELOP POSSIBLY BECOMING SEVERE.

  FINALLY THUNDERSTORMS ARE EXPECTED OVER SOUTHERN PORTIONS OF THE
  OUTLOOK AREA TONIGHT...MAINLY SOUTH OF HIGHWAY 60.

  DISCUSSION:

  A LINE OF STRONG TO POSSIBLY MARGINALLY SEVERE THUNDERSTORMS WILL
  MOVE EASTWARD ACROSS THE OUTLOOK AREA DURING THE EARLY TO MID
  MORNING HOURS. AS THE LINE MOVES EASTWARD IT SHOULD WEAKEN AS IT
  ENCOUNTERS A MORE STABLE ENVIRONMENT.

  ADDITIONAL THUNDERSTORMS COULD RE-DEVELOP THIS AFTERNOON ALONG A
  COLD FRONT MOVING SOUTHWARD INTO THE AREA. THUNDERSTORMS THIS
  MORNING ARE EXPECTED TO STABILIZE THE ATMOSPHERE...HOWEVER THERE
  IS SOME POTENTIAL FOR THE ATMOSPHERE TO DESTABILIZE THIS
  AFTERNOON...ESPECIALLY IF THE CLOUD COVER BREAKS UP. IF ENOUGH
  INSTABILITY WERE TO DEVELOP AHEAD OF THE FRONT THEN UPPER LEVEL
  WINDS WOULD SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH
  LARGE HAIL AND DAMAGING WINDS...BUT THIS IS A VERY CONDITIONAL
  THREAT.

  FINALLY...SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHERN
  MISSOURI TONIGHT. THE MAIN THREAT TONIGHT WILL BE LOCALLY HEAVY
  RAINFALL AND POSSIBLY SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NORTHWESTERLY FLOW ALOFT AND A SERIES OF UPPER LEVEL DISTURBANCES
  WILL BRING A DAILY CHANCE FOR THUNDERSTORMS THURSDAY INTO NEXT
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
  CONDITIONS AND UPDATED HAZARDOUS WEATHER OUTLOOKS REGARDING THE
  POTENTIAL NEED FOR SPOTTER ACTIVATION THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jun 21, 4:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0524 AM CDT MON JUN 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             SARCOXIE                37.07N 94.12W
06/21/2004  0.88 INCH        JASPER             MO   PUBLIC
Local storm report, Jun 21, 4:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0554 AM CDT MON JUN 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             1 NW MONETT             36.93N 93.93W
06/21/2004  0.75 INCH        BARRY              MO   PUBLIC

AL

The radar

The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
June 21, 5:00 AM CST
Where
Christian County, Billings
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.067, -93.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404294.